Your sex life after pelvic radiotherapy
Pelvic radiotherapy can affect your sex life and may cause some problems, such as getting or keeping an erection.
This may happen gradually. You’re more likely to have these problems if you’ve also had surgery in the pelvic area or chemotherapy treatment. Hormonal therapy for prostate cancer can also cause some side effects that may affect your sex life. Sexual difficulties can also be caused by other medical conditions and are more common as men get older.
There are things that can be done to help, so it’s important to talk to your doctor or nurse if you’re having problems.
Pelvic radiotherapy can damage the nerves in the pelvic area and the blood vessels that supply blood to the penis. This can cause problems in getting or keeping an erection (impotence). The likelihood of erection problems depends on the type of cancer you’ve had, the dose of radiotherapy you were given and any other treatments you’ve had. Your cancer specialist will discuss this with you.
Some treatments can help you get and maintain an erection. These include:
tablets that increase the blood supply to the penis, such as sildenafil (Viagra®), vardenafil (Levitra®) or tadalafil (Cialis®)
pellets that are placed into the tip of the penis, called alprostadil (MUSE)
injections into the base of the penis, such as alprostadil or papaverine
vacuum pumps that are placed over the penis.
There’s some evidence that starting tablets, such as Viagra, sooner rather than later is more likely to improve your ability to get and maintain an erection.
Your doctor or nurse should be able to advise you on the different methods above and can refer you to a specialist if necessary.
There’s more information about these treatments in our section on sexuality and cancer, and leaflets are available from The Sexual Advice Association.
Changes in ejaculation
Back to top
After pelvic radiotherapy, the amount of semen you produce is reduced. This means that, when you ejaculate, you may notice that only a small amount of fluid comes out. Some men don’t produce any semen at all, and this is known as a dry ejaculation. Although you will still be able to orgasm (climax), some men find the sensation feels different from before.
It may take longer to reach orgasm and you may find the sensation is less intense. This may be due to changes in the blood flow to, and nerves in, the pelvic and genital area following pelvic radiotherapy. But it may also be caused by a change in how you feel about yourself sexually.
Low sex drive (libido)
Back to top
Some men may not have erection difficulties but may find that their interest in sex is reduced after treatment.
There are different reasons for this:
Coping with cancer and its treatment can cause anxiety, depression and low self esteem.
Tiredness (fatigue) may carry on for months after treatment.
Late bladder or bowel effects may lower your sex drive because they affect how you feel about yourself sexually.
Occasionally, men who’ve had pelvic radiotherapy produce a lower level of testosterone, which is important for sex drive.
You may find it helpful to get emotional support or talk to a counsellor or sex therapist. As the late effects ease, you may start to feel better about yourself sexually.
If blood tests show you have low testosterone levels, your specialist may prescribe replacement therapy for you. Your specialist can tell you if testosterone replacement therapy is likely to be helpful for you.
It can be difficult to talk about your sex life and any problems you’re having, but doctors and specialist nurses are used to dealing with intimate problems. They can often give you advice and support if things aren’t going well. Your hospital doctor or GP can refer you to an erectile dysfunction (ED) service at your hospital, or to a counsellor or sex therapist.
A sex therapist can help you adjust to physical changes and explore different ways of getting sexual satisfaction. If emotional problems are affecting your sex life, ask your doctor to refer you to a counsellor or doctor who specialises in emotional support.
If you have a partner, talk to them about the effect that treatment is having on your sex life. It’s good to look at ways of overcoming any problems as a couple. You can talk to sex therapists or counsellors in detail about the effects these changes are having on you and your partner. You can contact a sex therapist through your doctor or specialist nurse.
There are many organisations that may be a source of help for you. For example, the College of Sexual and Relationship Therapists provides a list of qualified practitioners and The Sexual Advice Association offers a confidential helpline.
Our section on sexuality and cancer has more detailed information on dealing with the physical and emotional effects that cancer and its treatment may have on your sex life.